Alert archive / Kansas / Wind Advisories in 2022

Wind Advisory 4, NWS Topeka, KS

March 21, 20226 counties in Kansas

NWS Topeka, KS issued this wind advisory at Mar 21, 2022, 2:50 PM CDT for 6 counties in Kansas. It took effect at Mar 22, 2022, 1:00 AM CDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Mar 21, 2022, 2:50 PM CDT (19:50 UTC)
In effect from
Mar 22, 2022, 1:00 AM CDT
Expired
Mar 22, 2022, 7:00 PM CDT
In force
18 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 110 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2022-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2022-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2531 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

098 
WWUS73 KTOP 211950
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
250 PM CDT Mon Mar 21 2022

KSZ009-021-221000-
/O.NEW.KTOP.WI.Y.0004.220322T0600Z-220323T0000Z/
Washington-Clay-
Including the cities of Washington, Hanover, Clifton, Linn, 
Greenleaf, and Clay Center
250 PM CDT Mon Mar 21 2022

...WIND ADVISORY IN EFFECT FROM 1 AM TO 7 PM CDT TUESDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Washington and Clay Counties.

* WHEN...From 1 AM to 7 PM CDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ008-020-034-221000-
/O.NEW.KTOP.WI.Y.0004.220322T1800Z-220323T0000Z/
Republic-Cloud-Ottawa-
Including the cities of Belleville, Concordia, Minneapolis, 
and Bennington
250 PM CDT Mon Mar 21 2022

...WIND ADVISORY IN EFFECT FROM 1 PM TO 7 PM CDT TUESDAY...

* WHAT...North winds 25 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Republic, Cloud and Ottawa Counties.

* WHEN...From 1 PM to 7 PM CDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
684 
WWUS73 KTOP 220829
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
329 AM CDT Tue Mar 22 2022

KSZ035-221630-
/O.EXA.KTOP.WI.Y.0004.000000T0000Z-220323T0000Z/
Dickinson-
Including the cities of Abilene and Herington
329 AM CDT Tue Mar 22 2022

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Dickinson County.

* WHEN...From 1 AM to 7 PM CDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ009-021-221630-
/O.CON.KTOP.WI.Y.0004.000000T0000Z-220323T0000Z/
Washington-Clay-
Including the cities of Washington, Hanover, Clifton, Linn, 
Greenleaf, and Clay Center
329 AM CDT Tue Mar 22 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Washington and Clay Counties.

* WHEN...From 1 AM to 7 PM CDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ008-020-034-221630-
/O.CON.KTOP.WI.Y.0004.220322T1800Z-220323T0000Z/
Republic-Cloud-Ottawa-
Including the cities of Belleville, Concordia, Minneapolis, 
and Bennington
329 AM CDT Tue Mar 22 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING...

* WHAT...North winds 25 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Republic, Cloud and Ottawa Counties.

* WHEN...From 1 PM to 7 PM CDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
791 
WWUS73 KTOP 220859
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
359 AM CDT Tue Mar 22 2022

KSZ009-021-035-230000-
/O.CON.KTOP.WI.Y.0004.000000T0000Z-220323T0000Z/
Washington-Clay-Dickinson-
Including the cities of Washington, Hanover, Clifton, Linn, 
Greenleaf, Clay Center, Abilene, and Herington
359 AM CDT Tue Mar 22 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Washington and Clay Counties.

* WHEN...From 1 AM to 7 PM CDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ008-020-034-230000-
/O.CON.KTOP.WI.Y.0004.220322T1800Z-220323T0000Z/
Republic-Cloud-Ottawa-
Including the cities of Belleville, Concordia, Minneapolis, 
and Bennington
359 AM CDT Tue Mar 22 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING...

* WHAT...North winds 25 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Republic, Cloud and Ottawa Counties.

* WHEN...From 1 PM to 7 PM CDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
115 
WWUS73 KTOP 230009
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
709 PM CDT Tue Mar 22 2022

KSZ008-009-020-021-034-035-230115-
/O.EXP.KTOP.WI.Y.0004.000000T0000Z-220323T0000Z/
Republic-Washington-Cloud-Clay-Ottawa-Dickinson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Concordia, Clay Center, Minneapolis, Bennington,
Abilene, and Herington
709 PM CDT Tue Mar 22 2022

...WIND ADVISORY HAS EXPIRED...

Wind gusts should remain under 40 MPH through the evening hours.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Mar 21, 12:38 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Mar 21, 12:38 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1238 PM CDT Mon Mar 21 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 344 AM CDT Mon Mar 21 2022

Key Points:

- Widespread rainfall over the next few days as a deep upper low
moves over the area

- Several rounds of rain, with the heaviest this evening and tonight

The main focus this morning remains on the deep upper low currently
over the Four Corners region. With heights falling as this trough
lifts northeast, lee cyclogenesis is occurring across eastern New
Mexico. South winds have remained gusty given the tight pressure
gradient, keeping the boundary layer mixed. Temperatures as a
result are still nice and warm, generally in the upper 50s as of 3
AM. As expected, moisture at the surface has been slow to occur,
but moisture aloft is steadily increasing with the southwest flow
in place.

Showers will develop by mid-day as isentropic ascent increases from
south to north. The strongest height falls and PVA will occur this
evening and tonight with the approach of the main upper low.
Precipitation will blossom over this period as the synoptic lift
spreads north. Just about all of the forecast area should get in on
a period of moderate to locally heavy rain. Rainfall totals will
generally be in the 1-2 inch range across the area, with a few
locally higher amounts possible. The majority of the rain over
the next few days will fall in this period this evening into tonight.

Heading into Tuesday, the upper low will become nearly vertically
stacked with its surface low over southern Kansas. The initial area
of rain will move off to the northeast, with a secondary band of
precipitation over central Kansas behind the low. Some snow could
mix in far western portions of the area, though confidence in this
remains low at this time. Winds will also be on the stronger side
here, likely approaching wind advisory criteria at times. On the
east side of the low, across east-central Kansas, there could be a
brief break in the precipitation as the dry slot works in. Within
this dry slot, a few mid-day thunderstorms could develop near and
east of the surface low. The cold core nature of the setup could
support a few stronger storms, but as of now the better chances for
these storms will be just east of the area. However will keep an eye
on trends, as models have trended slightly farther west with this
potential over the past day or so.

Wednesday into Thursday, cool and at times showery conditions
will stick around as the upper low only gradually moves off to the
east. The coverage and timing of these showers remains uncertain,
dependent on several vorticity maximum swinging around the upper
low. Could even see a bit of snow mix in again Wednesday morning,
though marginal surface temperatures should fend off any potential
impacts. Temperatures remain in the 40s and low 50s for highs,
given plenty of clouds and cool northwest flow. More seasonable
temperatures return for the weekend as the upper low continues to
move away.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1238 PM CDT Mon Mar 21 2022

Conditions will deteriorate this afternoon and evening as more
widespread rain moves into the area. Cigs lower to MVFR and IFR
this evening with reductions to visibility likely as rain impacts
terminals. Winds will switch from the SSE this afternoon to the
ENE overnight and eventually to the north as a cold front passes
Tuesday morning. Drier air moves into KTOP/KFOE early Tuesday
morning with just some SHRA or DZ until rain chances increase
again near the end of this TAF period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Reese
AVIATION...Flanagan
Hazardous weather outlook, Mar 21, 10:09 AM CDT, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1009 AM CDT Mon Mar 21 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-221515-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1009 AM CDT Mon Mar 21 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight

Showers and embedded thunderstorms will spread across the area
today and tonight. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 2:50 PM CDTWinter Weather AdvisoryTOPCloud, Ottawa, Republic22 hr

Nearby

Wind Advisories in Kansas, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.